Alabama, 2004

Lightning Strike in Alabama, June 24, 2004

June 24, 2004 · NWS MOB · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 24, 1:54 PM CST, 36 minutes earlier.

Area forecast discussion, Jun 24, 1:54 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
254 PM CDT THU JUN 24 2004

.SHORT TERM...AN OLD FRONTAL BOUNDARY CONTINUES TO MEANDER OVER THE
DEEP SOUTH TODAY FROM THE CAROLINAS THROUGH TENNESSEE...ARKANSAS
INTO EAST TEXAS. UPPER ENERGY OVER EAST TEXAS...HAS BEEN SHEARING OFF
TO THE NORTHEAST WITH LIGHTNING ACTIVITY LEVEL ON THE INCREASE OVER
THE WESTERN GULF UP INTO LOUISIANA...WHERE THUNDERSTORMS HAVE BEEN
THE MOST ORGANIZED. TO THE EAST OVER THE FORECAST AREA...WE SEE
ACTIVITY MORE BROKEN IN COVERAGE...BUT ALSO INCREASING IN COVERAGE AS
DAYTIME HEATING AND INSTABILITY TAKES HOLD. WE SEE VERY LITTLE CHANGE
TO THE OVERALL SYNOPTIC SCALE PATTERN. ATMOSPHERE LOOKS STIRRED UP
WITH FORECAST AREA INFLUENCED BY THE WEAKER WEST SIDE OF AN UPPER
RIDGE OF HIGH PRESSURE POSITIONED OVER THE SOUTHEAST U.S.
PRECIPITABLE WATERS REMAIN HIGH (NEAR 2 INCHES) FOR THE NEXT COUPLE
DAYS. MEANWHILE...A SERIES OF DISTURBANCES CAUGHT UP IN THE WEST TO
SOUTHWEST HIGH LEVEL FLOW SUPPORTS DEEP LAYER LIFT WHICH EQUATES TO A
MODERATE TO HIGH CHANCE OF SHOWERS AND THUNDERSTORMS ON THROUGH
SATURDAY. DUE TO THE DEGREE OF MOISTURE AVAILABLE...PRECIPITATION
EFFICIENCY REMAINS HIGH WITH THE POTENTIAL OF LOCALLY HEAVY
DOWNPOURS. WITH SATURATED SOIL IN PLACE...ADDITIONAL HEAVY RAINFALL
RATES EQUATE TO RUNOFF...SUGGESTING THE THREAT OF PONDING OF WATER IN
POOR DRAINAGE...UNDERPASSES AND OTHER LOW LYING AREAS. MAY BECOME A
BIT BREEZY ON FRIDAY AS UPPER ENERGY...PASSING TO THE NORTH OF THE
REGION...CAUSES BOUNDARY LAYER WINDS TO INCREASE. A PERCENTAGE OF
THESE HIGHER WIND SPEEDS OFF THE SURFACE LOOKS TO MIX DOWN...
RESULTING IN THE BREEZY CONDITIONS. AS FOR TEMPERATURES...NO
SIGNIFICANT CHANGE.

&&

.EXTENDED...RAINFALL THREAT CONTINUES. /10

&&

.MARINE...RIDGE...SURFACE AND MID LEVELS CONTINUES TO NOSE INTO
MARINE FORECAST AREA FROM THE EAST. H5 TROUGH OVER EAST TEXAS
REMAINS IN THE AREA INTO THE WEEKEND...WITH A PIECE OF IT BREAKING
OFF AND MOVING NORTH OF FORECAST AREA FRIDAY. BELIEVE THIS IS THE
REASON FOR THE MODELS INCREASING THE WINDS OVER THE MARINE AREA ON
FRIDAY. MMG...WNA AND GFS GUIDANCE ALL HAVE AROUND 20 KNOTS FRIDAY
AFTERNOON. WILL INCREASE THE MARINE WINDS A BIT FOR FRIDAY BUT NOT TO
ADVISORY LEVELS AT THIS TIME. THE PASSAGE OF A SERIES OF MID AND
UPPER LEVEL DISTURBANCES WILL CONTINUE TO RESULT IN SCATTERED TO
NUMEROUS SHOWERS AND INTO THE WEEKEND. /11

&&

.PRELIMINARY TEMPS / POPS...

MOBILE     74 85 73 87 / 60 90  50 70
PENSACOLA  76 86 75 87 / 50 80  50 70
DESTIN     78 87 76 87 / 40 70  50 70
EVERGREEN  72 85 71 87 / 60 90  60 70
WAYNESBORO 72 83 70 86 / 90 100 60 70
CAMDEN     71 84 71 86 / 70 90  60 70

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&
Hazardous weather outlook, Jun 24, 4:02 AM CST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
502 AM CDT THU JUN 24 2004

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-241900-
BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL-
COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL-
CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL-
INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL-
LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL-
UPPER MOBILE AL-WASHINGTON AL-WAYNE MS-WILCOX AL-
503 AM CDT THU JUN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

AN INCREASINGLY UNSTABLE ATMOSPHERE COMBINED WITH UPPER LEVEL
DISTURBANCES MOVING OVER THE OUTLOOK AREA WILL RESULT IN NUMEROUS
THUNDERSTORM DEVELOPMENT TODAY. A FEW OF THE STRONGER STORMS WILL BE
CAPABLE OF PROLONGED PERIODS OF HEAVY RAIN...GUSTY SURFACE WINDS TO
30 MPH AND FREQUENT LIGHTNING. THE PROBABILITY OF WIDESPREAD
HAZARDOUS WEATHER IS LOW HOWEVER. THE THUNDERSTORM ACTIVITY WILL
DECREASE AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 24, 11:40 AM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1240 PM CDT THU JUN 24 2004

ALZ056-057-241830-
CONECUH-BUTLER-
1240 PM CDT THU JUN 24 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER NORTHERN CONECUH
COUNTY AND MOVING INTO SOUTHWEST BUTLER COUNTY...

AT 1240 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR CHINA OR ABOUT 2 MILES SOUTH SOUTHWEST OF
DEANS...AND MOVING NORTHEAST AT 10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...DEANS...
GARLAND...STARLINGTON...GEORGIANA...AVANT AND CHAPMAN THROUGH 130 PM
CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD ALSO PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES
IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER
AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO
WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.
Special weather statement, Jun 24, 12:08 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
108 PM CDT THU JUN 24 2004

ALZ062-064-241845-
UPPER BALDWIN-LOWER BALDWIN-
INCLUDING THE CITIES OF...BAY MINETTE...
108 PM CDT THU JUN 24 2004

...A COUPLE OF STRONG THUNDERSTORMS ARE BEING DETECTED OVER BALDWIN
COUNTY...

AT 108 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JSUT NORTHEAST OF SPANISH FORT...AND ANOTHER
THUNDERSTORM NEAR ROBERTSDALE. THESE STORMS WERE MOVING NORTH
NORTHEAST AT 15 TO 20 MPH.

SOME AREAS THESE STORMS ARE EXPECTED TO AFFECT THROUGH 145 PM ARE...
LOXLEY...WHITEHOUSE FORKS...BAY MINETTE...CARPENTER...HURRICANE...
AND DOUGLASVILLE THROUGH 145 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE
STORMS HAVE PASSED.

THESE STORMS COULD ALSO PRODUCE RAINFALL AMOUNTS OF ONE TO TWO
INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF
WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Special weather statement, Jun 24, 1:24 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
224 PM CDT THU JUN 24 2004

ALZ061-242000-
UPPER MOBILE-
224 PM CDT THU JUN 24 2004

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER NORTH CENTRAL MOBILE
COUNTY...

AT 224 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS FROM NEAR GULFCREST TO JUST WEST OF
SALCO...AND MOVING NORTH AT 15 TO 20 MPH.

THE CLUSTER OF STRONG STORMS WILL AFFECT AREAS IN AND AROUND...
BUCKS...SIDNEY...PINEOLA...CITRONELLE...CHASTANG AND MOUNT VERNON
THROUGH 300 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

THESE STORMS COULD ALSO PRODUCE RAINFALL AMOUNTS OF ONE TO TWO
INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF
WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Special weather statement, Jun 24, 1:30 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CDT THU JUN 24 2004

MSZ076-242000-
GREENE-
INCLUDING THE CITIES OF...LEAKESVILLE...
230 PM CDT THU JUN 24 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER GREENE COUNTY...

AT 230 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 4 MILES EAST OF NEELY...AND MOVING NORTH
AT 20 TO 25 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
JONATHAN...AVERA...BOTHWELL...SAND HILL AND PIAVE THROUGH 300 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD ALSO PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES
IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER
AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO
WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.

REMEMBER...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800
PM CDT THIS EVENING FOR SOUTHEAST MISSISSIPPI.
Special weather statement, Jun 24, 1:55 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
255 PM CDT THU JUN 24 2004

ALZ052-242045-
WASHINGTON-
INCLUDING THE CITIES OF...CHATOM...
255 PM CDT THU JUN 24 2004

...A STRONG THUNDERSTORM IS BEING DETECTED MOVING INTO SOUTHERN
WASHINGTON COUNTY...

AT 255 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR AND JUST WEST OF FAIRFORD...AND MOVING
NORTH AT 15 TO 20 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...TOPTON...
MCINTOSH...HAWTHORN...SEABOARD...TOINETTE...TIBBIE AND SUNFLOWER
THROUGH 345 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD ALSO PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES
IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER
AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO
WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.

The radar

The Mobile radar (KMOB), 149 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Choctaw

When
June 24, 2:30 PM CST
Where
Choctaw County, Butler
Property damage
$40,000
Reported by
NEWSPAPER
Coordinates
32.020, -88.263 (the zone’s center; the record gives no point)

Lightning struck a home causing a fire. The house burned down before the fire department could get there.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407499.